Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 201, NWS Sioux Falls, SD

June 24, 2022Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2022, 10:21 PM CDT for Brule County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2022, 10:21 PM CDT (03:21 UTC)
Expired
Jun 24, 2022, 11:00 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Brule County, SD

The radar

The Aberdeen radar (KABR), 204 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 7:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

232 
WUUS53 KFSD 250321
SVRFSD
SDC015-250400-
/O.NEW.KFSD.SV.W.0201.220625T0321Z-220625T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1021 PM CDT Fri Jun 24 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Brule County in south central South Dakota...

* Until 1100 PM CDT.

* At 1020 PM CDT, a severe thunderstorm was located near Lake Francis
  Case, or near Chamberlain, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chamberlain around 1025 PM CDT.

Other locations impacted by this severe thunderstorm include Pukwana 
and Kimball.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9945 4370 9941 4375 9942 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9935
      4393 9910 4375 9888 4358 9934 4364 9935
      4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0320Z 227DEG 36KT 4373 9943 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
2 follow-up statements
804 
WWUS53 KFSD 250339
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1039 PM CDT Fri Jun 24 2022

SDC015-250400-
/O.CON.KFSD.SV.W.0201.000000T0000Z-220625T0400Z/
Brule SD-
1039 PM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR BRULE COUNTY...

At 1038 PM CDT, a severe thunderstorm was located near Chamberlain,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Kimball around 1055 PM CDT.

Other locations impacted by this severe thunderstorm include Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9945 4370 9941 4375 9942 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9935
      4393 9910 4375 9888 4358 9934 4364 9935
      4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0338Z 232DEG 35KT 4376 9920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
999 
WWUS53 KFSD 250400
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1100 PM CDT Fri Jun 24 2022

SDC015-250410-
/O.EXP.KFSD.SV.W.0201.000000T0000Z-220625T0400Z/
Brule SD-
1100 PM CDT Fri Jun 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY WILL
EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds of 40 to 50 mph are still possible with this thunderstorm 
between Kimball and White Lake.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central South Dakota.

LAT...LON 4369 9945 4370 9941 4375 9942 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9935
      4393 9910 4375 9888 4358 9934 4364 9935
      4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0359Z 234DEG 33KT 4375 9900 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:54 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 24, 6:54 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
654 PM CDT Fri Jun 24 2022

.SHORT TERM...(This Evening through Saturday)
Issued at 253 PM CDT Fri Jun 24 2022

Quiet conditions continue across the region, with latest
observations showing mostly sunny skies and highs in the upper 80s
to low 90s.

As alluded to in the previous discussion, expect a sfc cold front to
advance eastward this afternoon, causing showers and storms, a few
of which could become severe, to be possible this evening and into
the overnight period. With southerly flow in place, certainly have
enough warm/moist air in place to fuel instability - as most
guidance has roughly 2500-3500 J/kg of CAPE. That being said, still
remain relatively lacking when it comes to shear, with soundings
consistently showing winds ~20kts from the sfc to near 500 mb. As a
result, will likely see storms struggle to organize. Nonetheless,
with enough instability in place, still believe the atmosphere
remains primed enough to support the development of a few single or
multicell storms west of I-29 after sunset, which will be capable of
producing ping pong ball sized hail and gusts as high as 70 mph. As
the front continues to propagate eastward, may see these storms try
to develop into a line. At this time, believe the chances for seeing
a strong linear feature or bowing segment will remain just north of
our area along the ND/MN border. However, if things were to organize
enough across our area, do think it's worth noting that the primary
hazard would then become more focused on damaging winds. Thus, with
the greatest severe threat expected to occur during the overnight
period (9 PM to 5 AM), we strongly encourage you to have multiple
ways to receive warnings, in the event that storms do become severe!

Otherwise, look for dry conditions to gradually return from west to
east near daybreak Saturday as the aforementioned cold front departs
the region. Northwesterly winds behind the front will also become
quite breezy, with gusts between 25 to 35 mph possible through the
afternoon. As a result, should see notably cooler temperatures
prevail across the region - with highs currently forecast to only
rise into the 70s to low 80s.

.LONG TERM...(Saturday Night through Friday)
Issued at 253 PM CDT Fri Jun 24 2022

Look for cooler conditions to continue Sunday, as highs remain in
the 70s. Dewpoints will also be quite pleasant, with values largely
in the 40s, which coupled with breezy northwesterly winds will be a
welcomed reprieve from the heat and humidity experienced earlier
this week.

Heading into the new week, expect temperatures to slowly moderate
back into the 80s to low 90s with the aid of southerly flow. Upper
level ridging over the western CONUS will slowly drift eastward
during this time, causing highs to once again rise into the upper
80s to upper 90s by mid week. Otherwise, look for unsettled weather
to return by the end of the period as an upper level trough ejects
eastward across the central CONUS. Still have quite a bit of time to
narrow in on the specific details though, so have opted to leave
model blend of PoPs as is until higher confidence can be achieved.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri Jun 24 2022

Scattered thunderstorms ongoing in central SD at the start of this
period. These storms, along with addtional development in Nebraska
this evening, are expected to progress east/northeast across the
forecast area through 12Z-14Z Saturday. Strong/gusty winds the
primary threat. Tried to narrow down a few hour window for each
TAF location, except for KSUX which may be impacted by multiple
rounds of storms overnight. Aside from any gusty winds, MVFR-IFR
ceilings/visibility will accompany the increasing rain chances,
and lower ceilings may linger for a few hours after the storms
slide east.

After the storms exit Saturday morning, look for increasing
northwest winds, with gusts 20-30kt likely by late morning/midday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...JH
Hazardous weather outlook, Jun 24, 3:34 AM CDT, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Fri Jun 24 2022

MNZ071-SDZ038>040-050-052>054-057>059-063-064-250845-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Charles Mix-Douglas-
334 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered strong to severe storms will be possible late this
afternoon into the evening. The main threats with these storms
will be hail to ping pong ball and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ055-056-060>062-065>071-250845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
334 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe storms will be possible this evening
through late tonight. The main threats with these storms will be
hail to the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:08 AM CDTSevere Thunderstorm WarningFSDGregory37 min
Jun 25, 1:33 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory27 min
Jun 25, 2:10 AM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jun 25, 2:53 AM CDTFlash Flood WarningFSDUnion4 hr
Jun 25, 3:05 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton40 min
Jun 25, 3:38 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.